Alert archive / Arizona / Red Flag Warnings in 2018
Red Flag Warning 7, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this red flag warning at Apr 16, 2018, 10:53 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Apr 17, 2018, 5:00 AM MST. It was in force for 10 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 16, 2018, 10:53 PM MST (05:53 UTC)
- In effect from
- Apr 17, 2018, 5:00 AM MST
- Expired
- Apr 17, 2018, 3:20 PM MST
- In force
- 10 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 5:55 AM MST | NON-TSTM WND GST 76 | Springerville Municipal, AZ | AWOS STATION JTC, SPRINGERVILLE MUNICIPAL AIRPORT. |
| Apr 17, 7:43 AM MST | NON-TSTM WND GST 69 | St Johns Airport, AZ | ASOS STATION SJN, ST JOHNS AIRPORT. |
| Apr 17, 8:05 AM MST | NON-TSTM WND DMG | Springerville, AZ | PHONE AND POWER LINE DOWN. |
| Apr 17, 8:09 AM MST | NON-TSTM WND DMG | Saint Johns, AZ | PHONE AND POWER LINE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 5.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3581 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 490 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955 WWUS85 KFGZ 170553 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 1053 PM MST Mon Apr 16 2018 AZZ111-113-114-117-140-171400- /O.EXP.KFGZ.FW.W.0006.000000T0000Z-180417T0600Z/ /O.UPG.KFGZ.FW.A.0003.180417T1700Z-180418T0100Z/ /O.NEW.KFGZ.FW.W.0007.180417T1700Z-180418T0100Z/ Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-White Mountains (Fire Weather Zone 117)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 1053 PM MST Mon Apr 16 2018 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM MST TUESDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FAR EASTERN ARIZONA... ...RED FLAG WARNING WILL EXPIRE AT 11 PM MST THIS EVENING FOR MUCH OF NORTHERN ARIZONA... The National Weather Service in Flagstaff has issued a Red Flag Warning due to strong winds and low relative humidity, which is in effect from 10 AM to 6 PM MST Tuesday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Far eastern Arizona. * WINDS...Southwest 25 to 35 mph with gusts 40 to 50 mph becoming west in the afternoon. * RELATIVE HUMIDITY...6 to 12 percent. * 20 FOOT WIND...Southwest 20 to 30 mph with gusts 35 to 45 mph becoming west in the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ AZZ104>110-112-115-116-118-137>139-170700- /O.EXP.KFGZ.FW.W.0006.000000T0000Z-180417T0600Z/ Kaibab Plateau (Fire Weather Zone 104)- Marble and Glen Canyons (Fire Weather Zone 105)- Grand Canyon Country (Fire Weather Zone 106)- Coconino Plateau (Fire Weather Zone 107)- Yavapai County Mountains (Fire Weather Zone 108)- Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)-Western Mogollon Rim (Fire Weather Zone 115)- Eastern Mogollon Rim (Fire Weather Zone 116)- Northern Gila County (Fire Weather Zone 118)- Yavapai County Valleys and Basins (Fire Weather Zone 137)- Oak Creek and Sycamore Canyons (Fire Weather Zone 138)- Black Mesa Area (Fire Weather Zone 139)- 1053 PM MST Mon Apr 16 2018 ...RED FLAG WARNING WILL EXPIRE AT 11 PM MST THIS EVENING FOR MUCH OF NORTHERN ARIZONA... Gusty southwest winds will persist overnight, but RH values are expected to continue to slowly rebound. $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
3 follow-up statements
227 WWUS85 KFGZ 171003 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 303 AM MST Tue Apr 17 2018 AZZ111-113-114-117-140-171815- /O.NEW.KFGZ.FW.A.0004.180419T1800Z-180420T0300Z/ /O.EXT.KFGZ.FW.W.0007.180417T1200Z-180418T0100Z/ Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-White Mountains (Fire Weather Zone 117)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 303 AM MST Tue Apr 17 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM MST THIS EVENING FOR FAR EASTERN ARIZONA... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF NORTHERN ARIZONA... The National Weather Service in Flagstaff has issued a Fire Weather Watch due to strong winds and low relative humidity, which is in effect from Thursday morning through Thursday evening. Red flag conditions are being observed this morning across far eastern Arizona and the start time of todays Red flag Warning has been advanced to 3 am MST. * AFFECTED AREA...Far eastern Arizona. * RELATIVE HUMIDITY...As low as 5 percent. * 20 FOOT WIND TODAY...Southwest 20 to 35 mph with gusts to 55 mph becoming west 15-30 mph gusts to 35 mph in the afternoon. * 20 FOOT WIND THURSDAY...Southwest 20 to 35 mph with gusts to 55 mph. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are possible. Listen for later forecasts and possible red flag warnings. Please notify field crews of this fire weather watch. && $$ AZZ104>110-112-115-116-118-137>139-171815- /O.NEW.KFGZ.FW.A.0004.180419T1800Z-180420T0300Z/ Kaibab Plateau (Fire Weather Zone 104)- Marble and Glen Canyons (Fire Weather Zone 105)- Grand Canyon Country (Fire Weather Zone 106)- Coconino Plateau (Fire Weather Zone 107)- Yavapai County Mountains (Fire Weather Zone 108)- Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)-Western Mogollon Rim (Fire Weather Zone 115)- Eastern Mogollon Rim (Fire Weather Zone 116)- Northern Gila County (Fire Weather Zone 118)- Yavapai County Valleys and Basins (Fire Weather Zone 137)- Oak Creek and Sycamore Canyons (Fire Weather Zone 138)- Black Mesa Area (Fire Weather Zone 139)- 303 AM MST Tue Apr 17 2018 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF NORTHERN ARIZONA The National Weather Service in Flagstaff has issued a Fire Weather Watch due to strong winds and low relative humidity, which is in effect from Thursday morning through Thursday evening. * AFFECTED AREA...All of northern Arizona. * WINDS...Southwest 20 to 30 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are possible. Listen for later forecasts and possible red flag warnings. Please notify field crews of this fire weather watch. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
339 WWUS85 KFGZ 172033 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 133 PM MST Tue Apr 17 2018 AZZ111-113-114-117-140-180100- /O.CON.KFGZ.FW.W.0007.000000T0000Z-180418T0100Z/ /O.CON.KFGZ.FW.A.0004.180419T1800Z-180420T0300Z/ Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-White Mountains (Fire Weather Zone 117)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 133 PM MST Tue Apr 17 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING FOR FAR EASTERN ARIZONA... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR FAR EASTERN ARIZONA... * AFFECTED AREA...Far eastern Arizona. * RELATIVE HUMIDITY...As low as 5 percent. * 20 FOOT WIND TODAY...Southwest 20 to 35 mph with gusts to 55 mph becoming west 15 to 30 mph gusts to 40 mph by late afternoon. * 20 FOOT WIND THURSDAY...Southwest 20 to 35 mph with gusts to 55 mph. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are possible. Listen for later forecasts and possible red flag warnings. Please notify field crews of this fire weather watch. && $$ AZZ104>110-112-115-116-118-137>139-180100- /O.CON.KFGZ.FW.A.0004.180419T1800Z-180420T0300Z/ Kaibab Plateau (Fire Weather Zone 104)- Marble and Glen Canyons (Fire Weather Zone 105)- Grand Canyon Country (Fire Weather Zone 106)- Coconino Plateau (Fire Weather Zone 107)- Yavapai County Mountains (Fire Weather Zone 108)- Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)-Western Mogollon Rim (Fire Weather Zone 115)- Eastern Mogollon Rim (Fire Weather Zone 116)- Northern Gila County (Fire Weather Zone 118)- Yavapai County Valleys and Basins (Fire Weather Zone 137)- Oak Creek and Sycamore Canyons (Fire Weather Zone 138)- Black Mesa Area (Fire Weather Zone 139)- 133 PM MST Tue Apr 17 2018 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF NORTHERN ARIZONA... * AFFECTED AREA...All of northern Arizona. * RELATIVE HUMIDITY...As low as 8 percent. * 20 FOOT WIND THURSDAY...Southwest 20 to 30 mph with gusts up to 55 mph. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are possible. Listen for later forecasts and possible red flag warnings. Please notify field crews of this fire weather watch. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
057 WWUS85 KFGZ 172220 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 320 PM MST Tue Apr 17 2018 AZZ111-113-114-117-140-191900- /O.CAN.KFGZ.FW.W.0007.000000T0000Z-180418T0100Z/ /O.CON.KFGZ.FW.A.0004.180419T1800Z-180420T0300Z/ Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-White Mountains (Fire Weather Zone 117)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 320 PM MST Tue Apr 17 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR FAR EASTERN ARIZONA... ...RED FLAG WARNING IS CANCELLED FOR FAR EASTERN ARIZONA... The National Weather Service in Flagstaff has cancelled the Red Flag Warning. The following data applies to the Fire Weather Watch on Thursday. * AFFECTED AREA...Far eastern Arizona. * RELATIVE HUMIDITY...As low as 5 percent. * 20 FOOT WIND THURSDAY...Southwest 20 to 35 mph with gusts to 55 mph. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are possible. Listen for later forecasts and possible red flag warnings. Please notify field crews of this fire weather watch. && $$ AZZ104>110-112-115-116-118-137>139-191900- /O.CON.KFGZ.FW.A.0004.180419T1800Z-180420T0300Z/ Kaibab Plateau (Fire Weather Zone 104)- Marble and Glen Canyons (Fire Weather Zone 105)- Grand Canyon Country (Fire Weather Zone 106)- Coconino Plateau (Fire Weather Zone 107)- Yavapai County Mountains (Fire Weather Zone 108)- Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)-Western Mogollon Rim (Fire Weather Zone 115)- Eastern Mogollon Rim (Fire Weather Zone 116)- Northern Gila County (Fire Weather Zone 118)- Yavapai County Valleys and Basins (Fire Weather Zone 137)- Oak Creek and Sycamore Canyons (Fire Weather Zone 138)- Black Mesa Area (Fire Weather Zone 139)- 320 PM MST Tue Apr 17 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR ALL OF NORTHERN AND PORTIONS OF CENTRAL ARIZONA... * AFFECTED AREA...All of northern and portions of central Arizona. * RELATIVE HUMIDITY...As low as 5 percent. * 20 FOOT WIND THURSDAY...Southwest 20 to 35 mph with gusts up to 55 mph. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are possible. Listen for later forecasts and possible red flag warnings. Please notify field crews of this fire weather watch. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 16, 9:03 PM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Apr 16, 9:03 PM MST, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 903 PM MST Mon Apr 16 2018 .SYNOPSIS...A cold front will bring strong winds and dangerous fire weather conditions to the area through Tuesday. A slight cool down follows the front for Tuesday, with a warming trend Wednesday. Strong winds and a chance of rain and snow showers make another appearance later next week, on Thursday and Friday. && .UPDATE...Southerly winds remain gusty this evening in advance of an approaching trough and associated cold front now moving into southern Nevada. Have downgraded the High Wind Warning to an Advisory for the remainder of the evening as speeds are expected to remain below warning criteria. Gusty winds will continue overnight as the cold front approaches and Wind Advisories continue from Flagstaff east to New Mexico overnight. Red Flag Warnings continue across the area this evening for the gusty winds and continued low humidity. && .PREV DISCUSSION /340 PM MST/...The target areas for wind and critical fire weather will slowly shift east into Tuesday, with advisories tracking east as well. The trough and cold front responsible for all this wind will move east of the area Tuesday afternoon and winds will slowly come down with some minor cooling of the airmass. A s/wv ridge moves across Arizona on Wednesday, for a warming trend and less wind. This is ahead of another cold trough due Thursday and Friday. This next system will bring another round of strong winds Thursday, followed by instability showers producing rain and snow Thursday night and Friday. The current track of this trough is much farther south compared to the last few, so this our best shot at some moisture in awhile. Finally, ridging returns next weekend, for a prolonged period of dry and warm conditions. && .AVIATION...For the 06Z package...VFR conditions will persist through the forecast period. Southwest winds 20-30 kts with gusts from 30-40 kts continuing through much of the period. Locally higher gusts expected across Navajo and Apache Counties. Winds slowly decreasing west and south of the Mogollon Rim through the night. Winds switching to westerly by Tuesday afternoon and weakening. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Strong southwest winds will continue into the night along the passage of a dry cold front. Winds will then shift to the west-northwest Tuesday morning behind the cold front, with critical fire weather conditions likely for eastern Arizona Tuesday afternoon. Wednesday, winds will be light and out of the south. Thursday through Saturday...A deep trough of low pressure will bring gusty southwest winds Thursday into Friday. This system could bring scattered snow and rain showers, mainly north of the Mogollon Rim. Drying and warming returns Saturday. && .FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning until 11 PM MST this evening FOR AZZ104>118-137>140. Wind Advisory until 8 AM MST Tuesday FOR AZZ009-010-012-015-016- 039. Wind Advisory until 11 PM MST this evening FOR AZZ004>008-018- 037-038. Fire Weather Watch from Tuesday morning through Tuesday afternoon FOR AZZ111-113-114-117-140. Wind Advisory until 6 PM MST Tuesday FOR AZZ011-013-014-017-040. && PUBLIC...MCT/Peterson AVIATION...TPS FIRE WEATHER...ET For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 3:03 AM MST | Fire Weather Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 24 hr |
| Apr 17, 7:57 AM MST | High Wind Warning | FGZ | Apache, Navajo | 2 hr |
| Apr 17, 7:57 AM MST | Wind Advisory | FGZ | Apache | 7 hr |
Nearby
Red Flag Warnings in Arizona, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.